Maxima of Poisson-like variables and related triangular arrays. (English) Zbl 0897.60052

The paper deals with the extremal behavior of a sequence of independent Poisson random variables. It is well known that maxima of independent, identically distributed Poisson random variables cannot be normalized to converge to a nondegenerate limit distribution. The authors study \(T_n= \max_{1\leq i\leq n} R_{n,j}\) as \(n\to\infty\), where, for each positive integer \(n\), \(R_{n,i}\), \(i=1,\dots,n\), are independent Poisson random variables with mean \(\lambda_n\) growing with \(n\). Using the normal approximation to the Poisson distribution for large values of the Poisson mean \(\lambda_n\), they obtain a Gumbel approximation to the distribution of Poisson maxima \(T_n\). It is also shown that if the normal convergence is too slow, then no limiting distribution is possible for Poisson maxima. Motivation comes from the wish to construct models for the statistical analysis of extremes of background gamma radiation over the United Kingdom. The authors also present some further results about row-wise maxima of certain triangular arrays. Note that a similar problem was considered by G. I. Ivchenko [Theory Probab. Appl. 20, 545-559 (1975); translation from Teor. Veroyatn. Primen. 20, 557-570 (1975; Zbl 0358.60054)].


60G70 Extreme value theory; extremal stochastic processes
60F10 Large deviations


Zbl 0358.60054
Full Text: DOI


[1] Anderson, C. W. (1970). Extreme value theory for a class of discrete distributions, with applications to some stochastic processes. J. Appl. Probab. 7 99-113. JSTOR: · Zbl 0192.54202
[2] Anderson, C. W. (1980). Local limit theorems for the maxima of discrete random variables. Math. Proc. Camb. Philos. Soc. 88 161-165. · Zbl 0448.60017
[3] Christoph, G. and Wolf, W. (1992). Convergence Theorems with a Stable Law. Akademie, Berlin. · Zbl 0773.60012
[4] Embrechts, P. and Goldie, C. M. (1980). On the closure and factorization theorems for subexponential and related distributions. J. Austral. Math. Soc. Ser. A 29 243-256. · Zbl 0425.60011
[5] En Garde (1993). The Argus Project. Ty ne and Wear Emergency Planning Newsletter 6-8.
[6] Feller, W. (1971). An Introduction to Probability Theory and Its Applications 2, 2nd ed. Wiley, New York. · Zbl 0219.60003
[7] Fisher, R. A. and Tippett, L. H. C. (1928). Limiting forms of the frequency distribution of the largest and smallest members of a sample. Proc. Camb. Philos. Soc. 24 180-190. · JFM 54.0560.05
[8] Gomes, M. I. (1994). Penultimate behavior of the extremes. In Extreme Value Theory and Its Applications (J. Galambos, ed.) 403-418. Kluwer, Dordrecht.
[9] Kimber, A. C. (1983). A note on Poisson maxima. Z. Wahrsch. Verw. Gebiete 63 551-552. · Zbl 0514.60035
[10] Leadbetter, M. R., Lindgren, G. and Rootzén, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, New York. Nagaev, A. V. (1969a). Integral limit theorems for large deviations when Cramér’s conditions are violated. Izv. Akad. Nauk. UzSSR Ser. Fiz.-Mat. Nauk. 6 17-22. (In Russian.) Nagaev, A. V. (1969b). Integral limit theorems for large deviations when Cramér’s condition is not fulfilled I, II. Theory Probab. Appl. 14 51-64, 193-208. · Zbl 0518.60021
[11] Nagaev, S. (1979). Large deviations of sums of independent random variables. Ann. Probab. 7 745-789. · Zbl 0418.60033
[12] Petrov, V. V. (1975). Sums of Independent Random Variables. Springer, Berlin. · Zbl 0322.60043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.